Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

184 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes itchy skin while on Hydrocodone?

Answered by
Dr.
Dr. Matt Wachsman

Addiction Medicine Specialist

Practicing since :1985

Answered : 3222 Questions

default
Posted on Tue, 27 Oct 2015 in Medicines and Side Effects
Question: I've been taking 4 hydrcodone every day for 7 years. Now having extreme itching for 4 months dr has scheduled CT scans scheduled for Wednesday but has not said anything regarding a reaction to the hydrcodone. I stopped taking it 3 days ago and the itching pain is extremely. Feel like I need to go to er. Over the past 3 months I've been to family dr and dermatologist 6 times . Treated with 3 separate steroids minor relief for a couple of days itching is all over head, arms and legs. Is it ok for me to stop the hydrocodone cold turkey?
doctor
Answered by Dr. Matt Wachsman 1 hour later
Brief Answer:
well... you have stopped it cold turkey.

Detailed Answer:
Most doses of hydrocodone (5 to 10 mg) would be out of the system in hours not days. The withdrawal would start by 24-36 hrs and peak by about 3 days. If someone were at 3 days after stopping hydrocodone and didn't have many symptoms (not counting a return of the pain for which they were taking the drug for in the first place!), then there isn't much of an issue.

Then.... the itching. Narcotics directly cause the release of histamine. This is not an allergy to them. People can have mild itching and not have it progress or do anything much. BUT this occurs ONLY when the drug is there and not when it isn't there (hours after the last dose it would go away. not days). So... with stopping and the itching gets WORSE means, not allergy or reaction to the drug. It is common for people to have some skin conditions with very MILD withdrawal. anti-histamines with mild sedatives with CLONIDINE might be helpful. Vistaril is generally used in this context. It has worked in the vast majority of these situations. Also, people who are on narcotics can have other conditions While one can have liver failure, cocaine abuse, scabies, severe IV drug abuse associated viral infections, etc.
Mostly, I've seen just mild anxiety and this causing itching that mild steroids or vistaril and/or a mild anti-depressant with some sedative properties can be really helpful.
Reaction to hydrocodone .. doesn't seem likely.
being off of it 3 days is the peak of withdrawal; symptoms are unlikely to get worse at day 4 onward. Might be some psychological effect of the drug or its withdrawal that WILL get better by day 4 onward. Cannot say in a particular person's case especially if the person is NOT seeming to have any psychological nor any drug problem whatsoever (implies there is an underlying medical condition causing the itching not related to the medication at all). Liver tests, blood count and blood protein and histamine analysis to look for signs of inflammation/allergy/infection or elevated bilirubin (liver failure/problem causes a pigment...bilirubin and bile salts.. to build up. it causes itching).
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Matt Wachsman 12 hours later
I am having a abdomen and thorax ct scan tomorrow. Would these scans show if something in going on with my liver or bile ? Thanks for your comments, XXXXXXX
doctor
Answered by Dr. Matt Wachsman 2 hours later
Brief Answer:
would MOSTLY show it.

Detailed Answer:
but simple liver studies are cheaper and show problem/no problem. The simple labs do not show what is going on at all. Gallstones, if the liver just can't get rid of wastes, cirrhosis, iron overload, can be mostly proven by the ct, but labs would just show "liver having problems".
Then.... the ct can show really weird diseases like parasites, tuberculosis, tumors, that I'd never bring up because they are incredibly rare. All of these can cause Just Plain Itching and might not be found otherwise. I'd still do the bloodwork, but I think I've made a pretty good case for getting the ct's. Also, get the regular mammogram. Breast cancer can cause a lot of symptoms, but by the time the symptoms are all over, the tumor would be very widely spread and mostly visible just by looking let alone ct scan.

problems with the blood cells that contain histamine and other irritating compounds (the pink ones, the blue ones... 'eosinophils and basophils') can also cause itching and would mostly NOT show up on the CT.

Then, I'm assuming there isn't much visible on the skin. If there are HIVES or itchy spots, then it can be a skin reaction/allergy and pretty minor stuff.

Uncommonly, people can have senstive skin that gives hives with minor rubbing of the skin (and itching). but, this is generally very small areas (but the areas change) and people generally know they have this.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Drug/Medication ,  
Lab Tests
Medical Topics ,  

Recent questions on  Liver failure

doctor1 MD

my husband was diagnosed with hemochromotosis in June 2013, after 8 hospital stays and numerous test he now has liver failure, diabetes and stage D heart failure. His EF rate was betweeen 5-10% now at 20% according to latest Echo, but he can barely walk or talk without being winded. He is on the liver and transplant list as a 1B waiting at home on dobutomine, how long can one stay on the drug without damage to organs? The dr wants to do a right heart cath to measure pressures now sure why...thanks

doctor1 MD

I need to find a good liver specialist. I saw a liver Transplant Surgeon at UCLA but that it a bit far. I also need to find a liver specialist to follow my care. I am in End Stage Liver Failure, have a TIPS plus a multitude of health issues. I am a 55 year old female

doctor1 MD

Hi, My niece was in the ICU for 7days with liver failure during her pregnancy. They delivered the baby and baby is doing fine. The hospital tryed dialysis-bloodtransfusion. She continues to have a high fever and at times going down to 93temp and back up to 102-103. Yesterday they took her out of ICU. Is that common to be removed from ICU even if your still so sick? what are her options? She also is very confused and can t make a sentence.

doctor1 MD

My sister has multiple organ failure, including blood poisoning caused by stent fitted 4weeks ago due to tunour growth over her bile duct, lungs (just develope pnemonia), liver failure kidney failure She has jaundice A new stent has fitted days ago and we were told yesterday that the blood poisoning had worsened would a blood transfusion help Can her blood be cleansed of excess bile? She is been sedated for over 2days continously and has oxygen pushed down her wind pipe would be possible to wake her from sedation? She is 49years old and obese

doctor1 MD

What is mild diffuse cerebral dysfunction? What is FRIDA? What is background slowing?

doctor1 MD

If a person with alpha1 antitrepsy suffers a hard blow to their chest can it be a life threatening injury?? What if they have already had damage done to the liver as a result of the alpha 1 antitrepsy could a blow cause life threatening injuries?

doctor1 MD

I am a 28 y/o female. I have been drinking excessively over the course of 3 or so years. At my worst, I would drink all day long until I passed out. Within the last several months, I am drinking excessively, but only at night. My doctor told me...